WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 6
- Error Reporting and Analysis 1
- Human Factors Engineering 3
- Quality Improvement Strategies 4
- Specialization of Care 3
- Technologic Approaches 4
- Diagnostic Errors 1
- Discontinuities, Gaps, and Hand-Off Problems 2
- Medical Complications 1
- Medication Errors/Preventable Adverse Drug Events 4
Ian Solsky, MD, and Alex B. Haynes, MD, MPH; December 2017
Prior to performing a bilateral femoral artery embolectomy on a man with coronary artery disease and diabetes, the team used a surgical safety checklist for a preoperative briefing. Although the surgeon told the anesthesiologist the patient would benefit from epidural analgesia continued into the perioperative period, he failed to mention the patient would be therapeutically anticoagulated for several days postoperatively. No postoperative debriefing was conducted. The anesthesiologist continued orders for epidural analgesia and the epidural catheter remained in place, putting the patient at risk of bleeding.
Varalakshmi Janamanchi, MD; Kunjam Modha, MD; and Christopher Whinney, MD; December 2017
At a preoperative evaluation for skin grafting surgery, a man's prescription medications were reviewed and updated in his medical record. During surgery, the patient experienced profuse bleeding, requiring transfusion with multiple units of blood. Postoperatively, the patient stabilized and the attending surgeon reexamined the patient's medications with him and asked about over-the-counter medications. The patient had been taking one aspirin per day, including the day of surgery. Although the patient was asked about blood-thinning medications at the preoperative visit, he was not asked about over-the-counter medications.
- Spotlight Case
Daniel J. Morgan, MD, MS, and Andrew Foy, MD; March 2017
Brought to the emergency department from a nursing facility with confusion and generalized weakness, an older woman was found to have an elevated troponin level but no evidence of ischemia on her ECG. A consulting cardiologist recommended treating the patient with three anticoagulants. The next evening, she became acutely confused and a CT scan revealed a large intraparenchymal hemorrhage with a midline shift.
Steven R. Kayser, PharmD; September 2015
Following a myocardial infarction, an elderly man underwent percutaneous coronary intervention and had two drug-eluting stents placed. He was given triple anticoagulation therapy for 6 months, with a plan to continue dual anticoagulation therapy for another 6 months. Although the primary care provider saw the patient periodically over the next few years, the medications were not reconciled and the patient remained on the dual therapy for 3 years.
- Spotlight Case
Margaret Fang, MD, MPH; Raman Khanna, MD, MAS; July 2011
Following hospitalization for community-acquired pneumonia, an elderly man with a history of dementia, falls, and atrial fibrillation is discharged on antibiotics but no changes to his anticoagulation medication. One week later, the patient’s INR was dangerously high.
Andrew S. Dunn, MD; April 2010
An elderly woman with a history of mitral valve replacement with a mechanical prosthesis was admitted to the hospital for evaluation of abdominal pain. Although an order was written to stop her blood thinner and restart it 48 hours after the procedure, the medication was not restarted.
Steven R. Kayser, PharmD; February 2007
A woman admitted to the hospital for cardiac transplantation evaluation is mistakenly given warfarin despite an order to hold the dose due to an increase in her INR level.
Jeffrey M. Pearl, MD; Nancy E. Donaldson RN, DNSc; July-August 2005
A nurse preparing a patient for transfer out of the ICU discovers the guidewire used for central line placement (1 week earlier) still in the patient's leg vein.
Susan C. Fagan, PharmD, BCPS, FCCP; April 2005
A patient with presumed stroke is given tPA before the results of her coagulation studies are known. Five minutes later, the lab reports that the INR was elevatedan absolute contraindication to thrombolytic therapy.